MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT SIZE 1; CEMENTLESS FEMORAL STEM

MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT SIZE 1; CEMENTLESS FEMORAL STEM
Model Number 01.12.031
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Fall (1848)
Date of Event 09/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 10-nov-2021: lot 150210: 67 items manufactured and released on 15-apr-2015.Expiration date: 2020-02-29.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold without any similar reported event since the item release.Visual inspection: during the analysis it is evaluated that the neck of the stem is broken.Looking at the neck surfaces some signs and scratches are present.It is not possible to understand if the signs are caused during last revision surgery or if they are consequence of previous head revision surgeries.Some continuous signs are visible from the shoulder to the trunnion meaning that they were probably present before the neck breakage.We have analyzed the fracture section on the neck with the usage of a microscope and we found a burn mark close to the external surface.It seems that the surgeon hit the neck surface with electrocauterizing during surgeries.Additionally the breakage pattern suggest that the breakage was sudden, maybe during the fall of the patient (as reported in the event description).Additionally it is visible that the taper is connected with an high offset sleeve of competitor not approved by medacta.We have measured the resulting offset finding that it is 15mm larger than maximum offset expected with the use of medacta heads.This situation is such critical in terms of fatigue mechanical resistance of the neck because the level arm is increased introducing a new worst case in respect to what tested and validated by medacta.Following this analysis some issues are found even if it is not possible to determine a certain root cause of the reported stem neck breakage.
 
Event or Problem Description
After a fall, the stem neck broke, 5 years and 10 months after the primary surgery.The patient underwent revision surgery on (b)(6) 2017 due to an unknown reason, then due to a hip dislocation two close reductions has been performed and on (b)(6) 2017 the xl head was replaced with a 4xl head (it was used a 4xl sleeve not from medacta) due to an unknown reason.
 
Additional Manufacturer Narrative
On 10-january-2022 the visual inspection was updated.Visual inspection performed by r&d project manager during the analysis it is evaluated that the neck of the stem is broken.Looking at the stem is clearly is visible that the stem taper is connected with an high offset sleeve of competitor (merete bioball) not approved by medacta.We have measured the resulting offset finding that it is 15mm larger than maximum offset expected with the use of medacta heads.This situation is such critical in terms of fatigue mechanical resistance of the neck because the level arm is increased introducing a new worst case in respect to what tested and validated by medacta.Additionally in the ifu of merete bioball the following statement is reported: "no biomechanical testing information is available on the usage of bioball adapters with hip stems from other manufacturers.Consequently, only manufacturer-approved extensions may be used", confirming the unproper usage with medacta stems.Morever, looking at the neck surfaces some signs and scratches are present.It is not possible to understand if the signs are caused during last revision surgery or if they are conseguence of previous head revision surgeries.Some continuos signs are visible from the shoulder to the trunnion meaning that they were probably present before the neck breakage.We have analyzed the fracture section on the neck with the usage of a microscope and we found also a slight burn mark close to the external surface.It seems that the surgon hit the neck surface with electrocautering during surgeries.Additionally the breakage pattern suggest that the breakage was suddently, maybe during the fall of the patient (as repoted in the event description).

Brand Name
STEM: QUADRA-H CEMENTLESS, HA COATED LAT SIZE 1
Common Device Name
CEMENTLESS FEMORAL STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key12878120
Report Number3005180920-2021-00918
Device Sequence Number4472844
Product Code JDI
UDI-Device Identifier07630030802133
UDI-Public07630030802133
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K082792
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Model Number01.12.031
Device Catalogue Number01.12.031
Device Lot Number150210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer10/28/2021
Initial Report FDA Received Date11/26/2021
Supplement Report FDA Received Date01/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale